Article Text

PDF
CASE REPORT
Acyclovir-induced thrombocytopaenia in a patient with SLE

Summary

Acyclovir has been used in the treatment of herpes simplex and varicella zoster viral infections for over 30 years. The side effects of oral treatment at standard doses are rare and include headache, diarrhoea, dizziness and malaise. We report a patient with a new diagnosis of systemic lupus erythematosus (SLE) who developed thrombocytopaenia within days on a therapeutic dose with acyclovir. Prompt discontinuation of acyclovir and treatment with intravenous immunoglobulin resulted in reversal of the above potentially serious complication. Therefore a high index of suspicion should be exercised in patients with SLE who require treatment with acyclovir for herpes viral infections. In these patients regular platelet count measurement should be considered while on treatment with the above antiviral agent.

  • systemic lupus erythematosus
  • infections
  • unwanted effects/adverse reactions
  • haematology (drugs and medicines)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.